E-ISSN 2231-3206 | ISSN 2320-4672
 

Case Report 


Respiratory arrest caused by abuse of Fentanyl patch: A case report

Arif Duran, Osman Yıldırım, Tarık Ocak, Ümit Y Tekelioğlu.

Abstract
Fentanyl is a pure and selective μ opioid receptor agonist that was discovered to identify an improved analgesic over morphine, an opioid frequently associated with histamine-release, bradycardia, hyper- or hypotension, and prolonged postoperative respiratory depression. It is 80-100 times more potent and has less adverse effect than morphine. The formulations are intravenous, transmucosal, and transdermal. Besides its efficacy, the transdermal route is safe, since with it the plasma concentration of fentanyl can be adequately maintained at a steady level. Transdermal fentanyl patch has been increasingly used recently for the management of chronic pain. This brings about increased rates of misuse or addiction in general population. Transdermal fentanyl patch may produce respiratory arrest as all other opioids do. Herein, we describe a woman with meperidine dependence who developed respiratory arrest after cutaneous application of 4 transdermal fentanyl patches, with relavant literature review.

Key words: Abuse; Fentanil patch; Respiratory arrest


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Arif Duran
Articles by Osman Yıldırım
Articles by Tarık Ocak
Articles by Ümit Y Tekelioğlu
on Google
on Google Scholar


REFERENCES
1. Smialek JE, Levine B, Chin L, Wu SC, Jenkins AJ. A fentanyl epidemic in Maryland 1992. J Forensic Sci. 1994; 39:159-164.
2. Krinsky CS, Lathrop SL, Crossey M, Baker G, Ross Z. Toxicology-Based Review of Fentanyl-Related Deaths in New Mexico (1986-2007). Am J Forensic Med Pathol. 2011; 32:347-351. [DOI via Crossref]   
3. Kornick CA, Santiago-Palma J, Moryl N, Payne R, Obbens EA. Benefit-risk assessment of transdermal fentanyl for the treatment of chronic pain. Drug Saf. 2003; 26:951-973. [DOI via Crossref]   
4. Jumbelic MI. Deaths with transdermal fentanyl patches. Am J Forensic Med Pathol. 2010; 31:18-21. [DOI via Crossref]   
5. O'Malley PA. Prescription Opioid Abuse Update for the Clinical Nurse Specialist. Clin Nurse Spec. 2012; 26:19-21. [DOI via Crossref]   
6. Duragesic, approved package insert. Titusville, N Jansen Pharmaceutic 1999.
7. McEvoy GK. ASHP Drug Information 2001. Bethesda, MD, American Society of Hospital-System Pharmacists, Inc. 2001; s. 1991-2003.
8. Marquardt KA, Tharratt RS. Inhalation abuse of fentanyl patch. J Toxicol Clin Toxicol. 1994; 32:75-78. [DOI via Crossref]   
9. Arvanitis ML, Satonik RC. Transdermal fentanyl abuse and misuse. Am J Emerg Med. 2002; 20:58-59. [DOI via Crossref]   
10. Edinboro LE, Poklis A, Trautman D, Lowry S, Backer R, Harvey CM. Fatal fentanyl intoxication following excessive transdermat application. J Forensic Sci. 1997; 42:741-743.
11. Gecici O, Gokmen Z, Nebioglu M. Fentanyl Dependence Caused by the Non-Medical Use: A Case Report. Klin Psikofarmakol B. 2010; 20:255-257.

How to Cite this Article
Pubmed Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu. Respiratory arrest caused by abuse of Fentanyl patch: A case report. Natl J Physiol Pharm Pharmacol. 2014; 4(1): 89-91. doi:10.5455/njppp.2013.3.23513


Web Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu. Respiratory arrest caused by abuse of Fentanyl patch: A case report. https://www.njppp.com/?mno=31555 [Access: June 01, 2022]. doi:10.5455/njppp.2013.3.23513


AMA (American Medical Association) Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu. Respiratory arrest caused by abuse of Fentanyl patch: A case report. Natl J Physiol Pharm Pharmacol. 2014; 4(1): 89-91. doi:10.5455/njppp.2013.3.23513



Vancouver/ICMJE Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu. Respiratory arrest caused by abuse of Fentanyl patch: A case report. Natl J Physiol Pharm Pharmacol. (2014), [cited June 01, 2022]; 4(1): 89-91. doi:10.5455/njppp.2013.3.23513



Harvard Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu (2014) Respiratory arrest caused by abuse of Fentanyl patch: A case report. Natl J Physiol Pharm Pharmacol, 4 (1), 89-91. doi:10.5455/njppp.2013.3.23513



Turabian Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu. 2014. Respiratory arrest caused by abuse of Fentanyl patch: A case report. National Journal of Physiology, Pharmacy and Pharmacology, 4 (1), 89-91. doi:10.5455/njppp.2013.3.23513



Chicago Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu. "Respiratory arrest caused by abuse of Fentanyl patch: A case report." National Journal of Physiology, Pharmacy and Pharmacology 4 (2014), 89-91. doi:10.5455/njppp.2013.3.23513



MLA (The Modern Language Association) Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu. "Respiratory arrest caused by abuse of Fentanyl patch: A case report." National Journal of Physiology, Pharmacy and Pharmacology 4.1 (2014), 89-91. Print. doi:10.5455/njppp.2013.3.23513



APA (American Psychological Association) Style

Arif Duran, Osman Yıldırım, Tarık Ocak, Umit Y Tekelioğlu (2014) Respiratory arrest caused by abuse of Fentanyl patch: A case report. National Journal of Physiology, Pharmacy and Pharmacology, 4 (1), 89-91. doi:10.5455/njppp.2013.3.23513